Florida, 2018

Damaging Wind and Lightning Strike in Florida, June 21, 2018

June 21, 2018 · NWS MLB · 2 events in 2 counties and zones

Central Florida was wedged between a high pressure ridge axis to the south, and a weak low pressure trough to the north. This resulted in strong west flow in the low-levels across east central Florida, and allowed deep moisture to remain in place across the area with Precipitable Water values near 2 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$275,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Central Florida was wedged between a high pressure ridge axis to the south, and a weak low pressure trough to the north. This resulted in strong west flow in the low-levels across east central Florida, and allowed deep moisture to remain in place across the area with Precipitable Water values near 2 inches. Scattered showers and thunderstorms developed during the afternoon and evening hours, mainly along the quickly progressing west coast sea breeze. The strong west winds delayed the development of the east coast sea breeze by a few hours, but by mid-afternoon the sea breeze had developed in Brevard County. Showers and thunderstorms began to develop along the slowly advancing sea breeze. Further south, in Indian River County, a thunderstorm there produced a northward moving outflow boundary that pushed into Brevard County and interacted with the sea breeze. This caused enhanced lift just along the sea breeze over Melbourne, and a severe thunderstorm quickly developed. This storm produced a severe wind gust in Melbourne Beach. In Port Orange, a home was destroyed after being struck by lightning and catching fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 21, 9:28 AM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 21, 9:28 AM EST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1028 AM EDT Thu Jun 21 2018

.DISCUSSION...

...Heat Indices Between 101 and 106 Areawide this Afternoon...

Current-Tonight...WFO MLB WSR-88D active early this morning showing
echoes across WCNTRL FL with some ISOLD activity occasionally moving
into the central peninsula. Local HRRR model shows this trend of
convection pushing eastward into the ECFL thru late morning/early
afternoon, especially near/north of I-4. 915 MHZ Cape wind profilers
show fairly deep westerly flow, but light with wind speeds averaging
around 10 kts. The 10Z KXMR sounding has come in with a PWAT of 2.13
inches, but with a warm 500 mb temperature of -5.2C. Models show
forecast temperatures at -6.0C to -6.5C at this level which is still
relatively warm.

The ECSB does not appear to develop today at least north of the
Cape. Should it develop southward along the Space Coast or Treasure
Coast, then it will likely be pinned along the coast without much or
little movement inland. The WCSB will be the main player today with
convection pushing from WCNTRL FL eastward into the eastern
peninsula during the afternoon and early evening. Coverage should be
highest late afternoon into early evening through additional
boundary collisions, and perhaps pulsing near the east coast should
the ECSB develop. Main concerns continue to be torrential downpours,
cloud to ground lightning, small hail, and gusty downburst winds up
to around 45 mph. Fairly high PoPs areawide around 50pct.

A hot day in store with afternoon highs in the L90s. Combined
temperature/moisture readings will push apparent temperatures/heat
indices in the 101 to 106 range areawide. Lows remain warm in the L-
M70s with conditions sultry.

&&

.AVIATION...Convection getting an early start along the I-4 corridor
with activity pushing eastward across the area from WCNTRL this
morning. This trend will continue into early afternoon. Some tempo
groups for IFR/MVFR conditions necessary for KLEE to KDAB and down
to KISM/KMCO/KSFB and KTIX. Additional tempo reductions in cig/vis
during the afternoon and early evening as the WCSB promotes
development of scattered showers and storms pushing them E/SE across
the area and eventually offshore.

&&

MARINE...Today-Tonight...Surface ridge axis remains south of the
area promoting a SWRLY flow generally 6-12 kts, though does increase
for a few hours mid/late evening to around 15 kts over the open
Atlc. The ECSB may not develop at all across the Volusia coast due
to the stronger westerly flow, but if it develops southward it will
likely remain pinned along the coast. Should it develop anywhere,
then naturally we will see winds back at the coast to ESE/SE. Expect
an increase in offshore pushing showers/storms as early as early
afternoon Cape northward with increasing chances southward late
afternoon/early evening. Winds/seas locally higher invof storms.
Seas mainly AOB 2 ft otherwise.

&&

.HYDROLOGY...The St Johns River Above Lake Harney near Geneva is
forecast to remain fairly steady at current levels, staying above
Action Stage and below flood stage through late this week and into
the weekend.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Sedlock/Johnson
Hazardous weather outlook, Jun 21, 9:00 AM EST, 3 hours before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1000 AM EDT Thu Jun 21 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-220300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1000 AM EDT Thu Jun 21 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered showers and storms will develop this afternoon through
early evening. Storm movement slowly east to southeast across
the region and offshore. A few stronger storms will be possible,
producing frequent lightning strikes, strong wind gusts up to 40
mph and locally heavy rainfall. Isolated locations may have brief
ponding of water on roadways or poor drainage flooding.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered storms developing across the area, this afternoon and
early evening hours, will move slowly east to southeast. A few
stronger storms will have the potential to produce gusty winds
near 34 knots over inland lakes, and as they push offshore the
coast of east central Florida through late day.

.RIVER FLOOD IMPACT...
The St Johns River Above Lake Harney near Geneva is forecast to
remain fairly steady above Action Stage, but remaining below
flood stage through late this week and into the weekend.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Moisture will remain elevated across the area through late week
and into the weekend, with scattered to numerous thunderstorm
development expected across east central Florida during the
afternoon and evening hours. A few stronger storms will continue
to be possible each day, producing frequent lightning strikes,
strong gusty winds and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Weitlich/Johnson

In the hours before

Special weather statement, Jun 21, 10:27 AM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1127 AM EDT THU JUN 21 2018

FLZ041-044>046-144-211630-
Northern Lake County FL-Orange FL-Seminole FL-Inland Volusia FL-
Southern Lake County FL-
1127 AM EDT THU JUN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEMINOLE...LAKE...
WESTERN ORANGE AND CENTRAL VOLUSIA COUNTIES UNTIL 1230 PM EDT...

At 1126 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Emeralda to Mascotte. Movement was
east southeast at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Deltona, Sanford, Apopka, Altamonte Springs and Ocoee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2894 8194 2895 8166 2918 8162 2908 8115
      2835 8160 2835 8179 2836 8179 2836 8186
      2835 8186 2835 8194
TIME...MOT...LOC 1526Z 300DEG 6KT 2893 8178 2856 8189

Johnson
Special weather statement, Jun 21, 10:42 AM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1142 AM EDT THU JUN 21 2018

FLZ041-045-046-141-147-211645-
Coastal Volusia FL-Northern Brevard County FL-Orange FL-Seminole FL-
Inland Volusia FL-
1142 AM EDT THU JUN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE...NORTHWESTERN
BREVARD...SOUTHERN ORANGE AND SOUTHEASTERN VOLUSIA COUNTIES UNTIL
1245 PM EDT...

At 1141 AM EDT, Doppler radar was tracking a strong thunderstorm over
Osteen, or near Deltona, moving east southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Orlando, Deltona, Sanford, Altamonte Springs and Oviedo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2895 8087 2837 8089 2847 8152 2904 8116
TIME...MOT...LOC 1541Z 300DEG 5KT 2886 8117

Johnson
Special weather statement, Jun 21, 11:49 AM EST, 11 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1249 PM EDT THU JUN 21 2018

FLZ045-047-053-054-058-147-211745-
Okeechobee FL-Southern Brevard County FL-Osceola FL-
Northern Brevard County FL-Orange FL-Indian River FL-
1249 PM EDT THU JUN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OKEECHOBEE...
NORTHWESTERN INDIAN RIVER...BREVARD...SOUTHEASTERN ORANGE AND OSCEOLA
COUNTIES UNTIL 145 PM EDT...

At 1249 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Port Canaveral to Lake Kissimmee. Movement
was southeast at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Palm Bay, Melbourne, Titusville, Saint Cloud and Rockledge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2779 8042 2738 8104 2757 8117 2757 8116
      2766 8113 2782 8121 2786 8130 2792 8131
      2806 8146 2801 8138 2808 8135 2809 8145
      2814 8146 2814 8152 2816 8152 2862 8063
      2837 8057 2813 8054 2798 8047
TIME...MOT...LOC 1649Z 295DEG 23KT 2838 8052 2792 8127

Johnson

The radar

The Melbourne radar (KMLB), 117 km away, was scanning. The volume nearest the first event began at 17:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Volusia

When
June 21, 12:00 PM EST
Where
Volusia County, 1.29 mi WSW of Harbor Pt
Property damage
$275,000
Reported by
Broadcast Media
Coordinates
29.114, -81.020

Per a report received from a local broadcast media: a Port Orange home caught fire and was destroyed after being struck by lightning. The home located on Stewart Avenue, north of Taylor Road, was fully engulfed by flames when fire fighters arrived on scene. The blaze began in the garage area of the home and burned two vehicles before spreading to the rest of the property. The homeowner was working in his shed in the backyard when the lightning strike occurred, though he was uninjured. When Florida Power and Light inspected the home after the blaze, they found the plastic meter was melted and hanging off, another sign the home was struck by lightning. Unfortunately, the owner's two pet cats were killed in the blaze.

Thunderstorm Wind, Brevard

When
June 21, 1:21 PM EST
Where
Brevard County, 1.51 mi SSE of Melbourne Beach
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
28.050, -80.560

APRS site DW8248 measured a peak wind gust of 50 knots or 58 mph from the northwest. Around 10 minutes later the same site gusted to 53 knots or 61 mph..

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752598, 752570.